Gray death heroin is a designer drug that has made an appearance in several regions of the United States. It is considered dangerous and may be fatal to people who use the drug.
Unlike many other drugs, gray death heroin may even pose a risk to law enforcement officers and first responders if it gets into the air in high enough concentrations.
What Is Gray Death Heroin?
Gray death heroin is a mixture of different drugs that are made to form an opiate-based cocktail drug capable of causing a more potent high.
What Are The Dangers Of Gray Death Heroin?
All drug use comes with risks, but gray death heroin increases the risk of opioid overdose, even resulting in overdose deaths.
The short-term effects of gray death are similar to the effects of heroin, other opiate drugs, and other prescription drugs tied to the opioid epidemic.
Short-term effects may include:
- decrease in pain
- dry mouth
- slower breathing and heart rate
- drug overdose
The long-term consequences of using gray death heroin can be similar to those caused by heroin use but with an even higher risk of fatal complications.
Long-term effects may include:
- collapsed veins
- heart problems
- liver disease
- kidney disease
What Drugs Make Up Gray Death Heroin?
Gray death is one of the types of heroin that is made up of a number of drugs. A dose of gray death may contain several powerful sedatives as well as a number of other adulterants.
These are some common components found in gray death heroin.
Heroin is one of the primary ingredients in gray death. As a result, it is not uncommon for drug dealers to sell gray death as pure heroin without the knowledge of the buyer.
As a result, people who are addicted to heroin are often the primary victims of gray death.
Fentanyl is a synthetic opioid that is used primarily as a painkiller for terminal cancer patients.
According to the Centers for Disease Control and Prevention (CDC), gray death is much more powerful than prescription opioids and 50 times more powerful than heroin.
A small amount can cause a fatal overdose.
U-47700 is the numerical designation for a chemical that has no medical use. This illicit drug goes under the name pink or pink heroin.
Carfentanil is an opioid tranquilizer that veterinarians use on large game animals such as elephants.
Appearance Of Gray Death Heroin
Gray death heroin looks like concrete.
Unlike true heroin, which can appear as a tan or white powder, it is gray in color (hence the name). Gray heroin also comes in chucks or blocks rather than a fine powder.
How Is Gray Death Heroin Abused?
According to the United States Drug Enforcement Agency (DEA), gray death is ground from chunks to powder so it can be snorted or smoked.
There have also been reports of gray death being swallowed in pill form or injected.
While gray death does have the potential to be absorbed through the skin, this is not a common form of abuse due to the low bioavailability and significantly decreased effects.
Nevertheless, the DEA cautions law enforcement officers to wear appropriate personal protective equipment if they come across the drug.
Origin Of Gray Death Heroin
In the National Drug Threat Assessment of 2018, the DEA reported that fentanyl had been found in an increasing number of mixtures.
The newest of these mixtures was gray death, which was first reported in 2017.
How Prevalent Is The Abuse Of Gray Death Heroin In The US?
Between February and May of 2017, investigators in the state of Georgia linked 50 overdose deaths to gray death.
In March and May, gray death was reported in Buffalo, New York and Stuart, Florida, respectively.
Gray death was also mentioned in a report by the University of Pittsburgh on the opioid crisis in Allegheny County, Pennsylvania.
While less prominent, gray death has also been reported in Alabama, Ohio, and Indiana.
Can You Overdose On Gray Death Heroin?
Many sources report that the risk of overdose with gray death heroin is high. This is largely due to unsuspecting buyers using too much of the drug because they believe it is heroin.
Symptoms of overdose in an individual may include:
- erratic heart rhythms
- slow heart rate
- slow breathing
- pinpoint pupils
- choking sounds
- pale-blue lips
- pale-blue skin around fingernails
Gray death heroin is highly toxic. A small amount can result in an overdose.
Some reports even suggest that skin contact alone may be able to trigger an overdose, but these claims are unsubstantiated by scientific evidence.
When an overdose occurs as a result of gray death exposure, an emergency dose of naloxone (Narcan) may be able to reverse the effects of the drug.
Can Gray Death Heroin Be Fatal?
A gray-death heroin overdose can absolutely be fatal. Heroin and many of the other components found in gray death heroin are all central nervous system (CNS) depressants.
Their combined effects can slow your breathing down to the point where you are no longer providing your body with adequate oxygen.
Without emergency assistance, an overdose caused by gray death heroin can easily cause permanent brain damage, coma, and death.
Signs Of Addiction To Gray Death Heroin
Signs of gray death addiction mimic the signs of many other forms of substance use.
These may include:
- disinterest in activities
- low performance in school or work
- lack of concern for appearance or hygiene
If a loved one is displaying these signs, then it may be time to have an honest conversation about their health. Fortunately, there are many treatment options available.
Treatment programs for heroin drug addiction may include general healthcare, behavioral therapy, and methadone maintenance to manage withdrawal symptoms and cravings.
Find Treatment For Heroin Addiction Today
If you are struggling with a heroin addiction or an opioid use disorder, you may be especially vulnerable to being sold gray death without knowing it.
If you’re ready to recover, you can get substance abuse help. Reach out to us today to discover more about treatment options.Article Sources
- Centers for Disease Control and Prevention (CDC)
- CTV News
- Drug Enforcement Administration (DEA)
- Health & Justice
- National Institute on Drug Abuse (NIDA)
- University of Pittsburgh